The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.
Hi folks, I'm generally doing well and will post a more detailed update. In the meantime, question–my latest side effect is pneumatosis (gas bubbles in colon wall). It is asymptomatic, but has been showing up on scans–and increasing–over the past several months. Has anyone seen this as a side effect of treatment (nivo) or prednisone use? If so, how has it been treated? Thanks.
Glad you are doing well!!! As far as the pneumatosis intestinalis, despite all my watching the data re side effects and immunotherapy (Here's the latest rendition: http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2017/07/side-effects-of-immunotherapy-part-9.html ) I have yet to see any mention of it in the literature. In fact, my only real knowledge of it comes from my years working NICU, where neonates can show PI as a presenting sign of NEC (necrotizing enterocolitis). I guess it is conceivable that in those of us on immunotherapy it could be a precursor to colitis….but I have NEVER seen it alluded to in the data. Since you are asymptomatic, your PI is probably the benign condition it most often is in adults. One you would never know you had if it were not for your repeated scans!!! Be vigilent, but beyond that I don't have much else to offer. Glad to hear you are generally well. Much love, celeste
Thanks Celeste. Indeed, neither UPenn nor MSK have seen this as a side effect. I guess it's possible that it's not related. (I tend to assume that everything is related to melanoma or treatment.) You're correct that I wouldn't know I had it but for the CT scans. The concerning thing is that it first appeared early this year and has been increasing. Waiting to hear back from UPenn. It sounds like I will have a course of antibiotics. They are also having a surgeon review the scans (ugh!).
I don't know what antibiotics would do for you…though a clostridium difficille infection could be a cause…but you are asymptomatic…so….. Clearly I am not an expert on big people! However, based on my (yes, neonatal) experience…I would make sure they looked at my chest X-ray to make certain I didn't have a pneumomediastinum or pneumothorax. An air leak into those areas could put air into the lymph system which could then travel down to the mesenteric lymph system. And then….voila! Pneumatosis intestinalis! Your docs have probably thought of all that already…but it came to me in a vision!!! Hang tough! Ain't no little air bubbles gonna slow you down!!! c
Viewing 0 reply threads
You must be logged in to reply to this topic.
About the MRF Patient Forum
The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.
The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.